Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 45, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2009, 10:29 PM EDT for Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2009, 10:29 PM EDT (02:29 UTC)
- Expired
- Apr 5, 2009, 11:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 8:53 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2936 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:55 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 5, 8:55 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT SUN APR 5 2009
.DISCUSSION...WILL UPDATE ZONES TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 120. NO OTHER CHANGES PLANNED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 48 49 31 46 29 / 80 40 40 30 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 46 47 30 43 28 / 90 60 60 40 20
OAK RIDGE, TN 44 45 30 43 28 / 90 60 60 40 20
TRI CITIES AIRPORT, TN 45 46 29 38 27 / 90 80 90 70 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
UNICOI.
VA...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES: WISE.
&&
LCMHazardous weather outlook, Apr 5, 3:45 PM EDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT SUN APR 5 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 345 PM EDT (245 PM CDT) SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS EVENING AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MUCH COLDER AIR WILL MOVE INTO THE REGION ON MONDAY BEHIND THE COLD FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE AREA BY MONDAY NIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. TEMPERATURES ARE ALSO EXPECTED TO FALL BELOW FREEZING AREAWIDE BY SUNRISE ON TUESDAY MORNING...AND AGAIN BY SUNRISE ON WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR SEVER WEATHER... WITH SNOWFALL REPORTS NEEDED IN THE HIGHER ELEVATIONS ON TUESDAY. DMG
In the hours before
Special weather statement, Apr 5, 10:16 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1016 PM EDT SUN APR 5 2009 TNZ017-018-VAZ005-006-008-060315- JOHNSON-RUSSELL-SCOTT-SULLIVAN-WASHINGTON- 1016 PM EDT SUN APR 5 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CITY OF BRISTOL... JOHNSON...RUSSELL...SCOTT...SULLIVAN AND WASHINGTON COUNTIES... AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF BRISTOL TN...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 1:22 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Knox, Sevier | 23 min |
| Apr 6, 12:24 PM EDT | Winter Storm Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 33 hr |
| Apr 6, 3:27 PM EDT | Freeze Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more | 12 hr |
| Apr 6, 3:27 PM EDT | Freeze Warning | MRX | Anderson, Bledsoe, Blount, Campbell, Carter, Claiborne and 19 more | 12 hr |
| Apr 6, 12:24 PM EDT | Winter Weather Advisory | MRX | Lee, Russell, Scott, Washington, City of Bristol | 33 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.